Flash Flood, Maricopa
- When
- August 23, 5:40 PM MST to 6:00 PM MST
- Where
- Maricopa County, 27 mi S of Gila Bend
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.567, -112.717
DPS reported flooding on route 85.
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 23, 4:00 PM MST, 1 hour 40 minutes earlier.
AZZ020>028-CAZ030>033-240600- AREA FORECAST DISCUSSION 400 PM MST TUE AUG 23 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... LOW PRESSURE ALOFT WILL INTERACT WITH ABUNDANT SUBTROPICAL MOISTURE TO SUPPORT DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...MAINLY OVER PORTIONS OF WEST-CENTRAL AND SOUTH-CENTRAL ARIZONA THROUGH THE EVENING HOURS. ENOUGH MOISTURE WILL LINGER OVER THE AREA TO SUPPORT A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH THURSDAY. DRIER AND WARMER CONDITIONS...WITH ABOVE NORMAL DAYTIME HIGHS...WILL EXIST FRIDAY THROUGH SUNDAY AS HIGH PRESSURE STRENGTHENS AND NORTHWEST FLOW DEVELOPS ALOFT. A LOW PRESSURE AREA APPROACHING FROM THE EAST PACIFIC WILL BRING SOME LOWERING OF DAYTIME HIGHS AND A SLIGHT CHANCE FOR THUNDERSTORMS TO SOUTH CENTRAL ARIZONA EARLY NEXT WEEK. && .DISCUSSION... AS OF 345 PM...SCATTERED THUNDERSTORMS WERE OCCURRING OVER PORTIONS OF THE LOWER DESERT THIS AFTERNOON...INCLUDING EASTERN RIVERSIDE... NORTHERN LA PAZ...EXTREME EASTERN YUMA...AND WESTERN MARICOPA COUNTIES...WHILE NO STORMS HAVE DEVELOPED OVER CENTRAL AND EASTERN MARICOPA COUNTY...SOUTHERN GILA COUNTY...AND NORTHERN PINAL COUNTY. STRONGEST STORM AFFECTED WESTERN MARICOPA COUNTY JUST SOUTH OF WINTERSBURG...WHERE FLASH FLOOD AND SEVERE THUNDERSTORM WARNINGS WERE ISSUED EARLIER THIS AFTERNOON. INTERESTING TO NOTE THAT LOW LEVEL FLOW REMAINS FROM THE SOUTHEAST OVER MUCH OF THE CWA...AND THIS PROVIDES MORE DIRECTIONAL SHEAR IN LOWER 2-3 KM THAN IS NORMALLY OBSERVED. SO...THE THREAT FOR SEVERE TSTMS...WITH STRONG GUSTY WINDS AND HAIL...IS ENHANCED. FORCING AT UPPER LEVELS NOT ALL THAT GREAT...WITH MOST PRONOUNCED UPPER DIVERGENCE FORECAST TO BE OVER AND NORTH OF ZONE 24 (EASTERN MARICOPA...SOUTHERN GILA...NORTH-CENTRAL PINAL COUNTIES) BY 5 PM... WITH WEAKENING BULLSEYE MOVING OFF TO THE NORTHEAST AFTER THAT TIME. THIS WOULD SUGGEST THAT STORMS WOULD WIND DOWN SHORTLY AFTER SUNSET...AND THAT MAY INDEED OCCUR. HOWEVER...FOR NOW...FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR SOUTH CENTRAL AZ THROUGH 10 PM BASED ON LIKELIHOOD THAT OUTFLOWS FROM STORMS TO THE SOUTHWEST AND NORTHWEST OF PHOENIX COULD INTERACT TO TRIGGER NEW STORMS OVER PORTIONS OF THE WATCH AREA THIS EVENING. SHOULD BE ENOUGH RESIDUAL MOISTURE AROUND TO SUPPORT A SLIGHT CHANCE FOR AFTERNOON-EVENING STORMS THE NEXT COUPLE OF DAYS AT MOST LOCATIONS...THOUGH GFS INDICATES THE LOWER LEVELS MAY BE TOO DRY TO SUPPORT ANY STORMS OVER AND NEAR THE GREATER PHOENIX AREA BY AS EARLY AS THURSDAY. MODELS IN DECENT AGREEMENT THAT AS HILARY CONTINUES TO MOVE TO THE WEST...AN UPPER HIGH WILL DEVELOP AND BE CENTERED JUST WEST OF THE SOUTHERN CALIFORNIA COAST...RESULTING IN WEST TO NORTHWEST FLOW ALOFT OVER OUR FORECAST AREA. THIS EVOLUTION WILL LEAD TO WARMER AND DRIER CONDITIONS...WITH DAYTIME HIGHS NEAR OR SLIGHTLY ABOVE 110 F AT A NUMBER OF LOWER DESERT SITES FRIDAY THRU SUNDAY. WILL KEEP ONLY A SLIGHT CHANCE FOR A STORM OVER THE HIGHER TERRAIN OF SOUTH CENTRAL AZ THOSE THREE DAYS. STRONG UPPER TROUGH OF LOW PRESSURE IS FORECAST TO REACH THE PACIFIC NORTHWEST COAST BY LATE SUNDAY...THEN MOVE VERY SLOWLY TOWARD THE SOUTHEAST DURING THE NEXT COUPLE OF DAYS...AND STILL BE TO OUR WEST BY LATE TUESDAY. LATEST GFS INDICATES THAT...IN ADVANCE OF THIS TROUGH... MOISTURE WILL BE ON THE INCREASE MAINLY OVER THE AZ PORTION OF THE FORECAST AREA AS EARLY AS NEXT MONDAY...SO WILL INTRODUCE SLIGHT CHANCE FOR AFTN-EVENING THUNDERSTORMS THERE ON MONDAY...THEN FOCUS SLIGHT CHANCE OVER SOUTH CENTRAL AZ ON TUESDAY. && .AVIATION... DISCUSSION FOR 00Z TAFS. TAFS ADEQUATELY DEPICT CURRENT AND EXPECTED WEATHER FOR PHX...IWA...YUM...BLH AND IPL. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...FLASH FLOOD WATCH AZ ZONES 22-23-24-27-28 FROM 1 PM UNTIL 10 PM MST TODAY. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 550 AM MST TUE AUG 23 2005 AZZ021>023-026>028-240300- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 550 AM MST TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHWEST ARIZONA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THROUGHOUT THE DAY. SHORT LINES OR CLUSTERS OF STORMS COULD FORM...PRODUCING HAZARDS SUCH AS STRONG WINDS...HEAVY RAIN...HAIL AND LIGHTNING. BE ALERT FOR RAPIDLY CHANGING CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE WILL SLOWLY DECREASE THROUGHOUT THE PERIOD...BUT THERE WILL STILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE LATE AFTERNOON AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-240300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 550 AM MST TUE AUG 23 2005 .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY. SOME OF THE HAZARDS TO EXPECT...INCLUDE LOCALLY HEAVY RAIN...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING. BE ALERT FOR RAPIDLY CHANGING CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE WILL SLOWLY DECREASE THROUGHOUT THE PERIOD...BUT THERE WILL STILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SIPPLE
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
DPS reported flooding on route 85.
Vicksburg Road closed from I-10 to route 60 due to flooding. Street flooding reported in Quartzsite.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473425, 5473426.